NJ Reports First Case Associated With Potentially Contaminated Steroid Medication
Today, the New Jersey Department of Health reported to the U.S. Centers for Disease Control and Prevention (CDC) its first case linked to an ongoing, multi-state outbreak of fungal meningitis associated with potentially contaminated steroid medication.
A 70-year-old Cumberland County man is hospitalized with presumptive fungal meningitis and is recovering. He received an injection with medication from one of the lots recalled by New England Compounding Center (NECC) located in Framingham, Mass. He developed headaches and went to the emergency room with fever and continued headaches. He is being treated with anti-fungal medication at South Jersey Healthcare Regional Medical Center at Vineland.
"Due to the fact that this is an ongoing investigation, physicians need to closely monitor patients who were administered steroid injections from the three recalled lots," said Health Commissioner Mary E. O'Dowd. "Symptoms include headaches, fever, nausea, neck stiffness, confusion and/or dizziness. Any patient who has had a steroid injection and is experiencing symptoms should seek immediate medical attention."
In addition to New Jersey, as of Oct. 8, nine states have reported 105 cases including eight deaths. Symptoms have been appearing between one and four weeks after patients got the shots.
According to the CDC, the form of fungal meningitis that has been identified is not contagious-meaning it is not spread from person to person. The source of the fungus has not yet been identified, and the cause of infections in the other patients is still being assessed. Additional information about the outbreak is available on the CDC's website at http://www.cdc.gov/HAI/outbreaks/meningitis.html
DOH has been in contact with six facilities that received the affected product and requested that they reach out to all patients who received injections of the recalled steroid medication (methylprednisolone actetate). Almost all of the approximately 650 affected patients in New Jersey have been notified.
"Affected health care facilities have been working diligently to respond to this recall," the Commissioner said. "I thank them for their efforts to offer assistance to their patients as quickly and effectively as possible during this ongoing investigation and response."
On September 25, 2012, NECC voluntarily recalled the following lots of methylprednisolone acetate (PF) 80mg/ml:. PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012 Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012. Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013.
Health care facilities in New Jersey that received this medication have removed the product from inventory. Those facilities are:
On October 3, 2012, the NECC ceased all production and initiated recall of all methylprednisolone acetate and other drug products.
On October 6, 2012, the New England Compounding Center (NECC), following an earlier recommendation by FDA that none of the firm's compounded products be used, announced a voluntary recall of all products currently in circulation that were compounded at and distributed from its facility in Framingham, Massachusetts.